CD8+ T-cell counts of the patients were not reported in the literature. for 8?weeks. Primary immunodeficiency was excluded by whole exome sequencing in two independent laboratories. Persistent viremia stopped when the natural killer cell count started to rise, approximately 90?days after the cessation of azathioprine. Conclusions We found MAPKAP1 17 comparable cases in the literature. None of the previous cases reported in the literature, who had been treated with azathioprine and developed either a severe or a fatal Epstein-Barr virus infection, underwent full genetic and prospective immunological workup to rule out known primary immunodeficiencies. Recently, azathioprine has been shown to cause rather specific immunosuppression, resulting in natural killer cell depletion. Our case demonstrates that slow recovery from azathioprine-induced natural killer cell depletion, 3?months after the stopping of azathioprine, coincided with the clearance of viremia and clinical recovery. Finally, our choice of treating the patient with rituximab, as previously used for patients with a severe immunosuppression and Epstein-Barr virus viremia, appeared to be successful in this case. We suggest testing for Epstein-Barr virus serology before starting azathioprine and measuring natural killer cell counts during the treatment to identify patients at risk of developing an unusually severe primary Epstein-Barr virus infection. and genes, in which variants Berberrubine chloride have previously shown to be associated with susceptibility to viral infections. TPMT genotype leading to low enzyme activity was excluded in this case after the patients recovery. A high total IgG level ( ?15?g/L) persisted for 6?months after clearance of the viremia, and the low CD19-cell count attributable to the rituximab treatment started to rise 6?months after cessation of the infusions. At the last follow-up visit, she was asymptomatic Berberrubine chloride and healthy and had successfully returned to her studies 6?months after the onset of the EBV infection. She was still in remission with respect to her inflammatory bowel disease without any medication. Systematic review of the literature Examination of the 13 relevant publications yielded a total of 17 corresponding cases, mainly of adolescents or young adults with Crohns disease or ulcerative colitis who had been treated with azathioprine and developed either severe or fatal EBV infections, or EBV-driven hemophagocytic lymphohistiocytosis or some other lymphoproliferative disorder, excluding lymphomas [3C15]. Four patients had died [4, 7, 10, 14]. High EBV viremia ( ?100,000 copies/mL) was documented in five patients [3, 7, 10C12]. NK-cell counts had been made in two out of the 17 patients and either a low count or low NK-cell cytotoxicity had been noted during the acute phase of the illness in both patient cases [3, 13]. CD8+ T-cell counts of the patients were not reported in the literature. Three patients had been successfully treated with repeated rituximab infusions [3, 8, 11]. Most patients had received corticosteroids and also acyclovir or ganciclovir. X-linked lymphoproliferative disease (XLP) was excluded in two male patients by genetic testing [7, 10]. Discussion and conclusions Azathioprine is widely used for the treatment of Crohns disease and ulcerative colitis. Our case and systematic literature search confirm that a primary EBV infection can be extremely severe or even fatal for EBV-negative adolescents or young adults receiving azathioprine. Azathioprine has recently been shown to cause Berberrubine chloride rather specific immunosuppression, resulting in NK-cell [16, 17], but not T-cell depletion . Moreover, early-differentiated NK-cells seem to be critical in the immune control of primary EBV infection as this subset of NK-cells expands and restricts lytic EBV infection that is poorly controlled in infectious mononucleosis [18, 19]. We repeatedly monitored our patients lymphocyte subpopulation count using flow cytometry and noted an almost total loss of the NK-cell population, whereas the number of CD8+ T-cells were within the normal range. We were thus able to draw a clear time series showing that the clearance of EBV viremia coincided with the normalization of NK-cell counts three to four months after ceasing to administer azathioprine. This supports the idea that azathioprine caused a severe secondary immunodeficiency and a lack of NK-cells, resulting in an uncontrolled EBV infection and hyperinflammation, since NK-cells play a role in down-regulating inflammatory responses . Thus the phenotype observed in our patient mimics the known pathomechanism.